Thunderstorm Wind, Charles
- When
- July 10, 7:30 PM EST
- Where
- Charles County, Nanjemoy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.450, -76.783
Trees were downed.
Thunderstorms with high winds and frequent lightning moved through Central Maryland between 8 PM on the 10th and 2 AM on the 11th. In Charles County, trees were downed near Nanjemoy.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Thunderstorms with high winds and frequent lightning moved through Central Maryland between 8 PM on the 10th and 2 AM on the 11th. In Charles County, trees were downed near Nanjemoy. In St. Mary's County, a tree was downed onto a house in Mechanicsville. In Anne Arundel County, six trees were downed at a residence on Windsong Drive in Arnold. One tree landed on a carport, and another fell onto the roof of a patio. In Montgomery County, a home was damaged by a lightning-related fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 10, 2:00 PM EST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT THU JUL 10 2003 .EARLY PERIODS... FEW TSRA POPPING ATTM IN SWRN CWFA. AS MNTND IN PRVS AFD...THIS WAS THE AREA MOST SUSEPTIBLE TO DSTBLZTN. FEEL AREA LIKELY TO FILL IN SOMEWHAT ALNG WMFRNT FOR FOCUS AND LIFT...PLENTY OF MSTR AND DECENT INSTAB FOR FUEL. ETA A BIT QUIKER THAN GFS ON TIMING OF WMFRNTL PSG. HWVR...DIFF ON SENSIBLE WX NIL. PREFER SLOER SOLN...SO GFS NUMBERS GNLY FLLWD. HWVR...WL KEEP POPS OUT OF THE DEF CATEGORY DUE TO AREAL CVRG CONCERNS. CDFROPA TMRW. WUD APPR THAT FRNT TO THE E BFR DIURNAL HTG CAN DO ITS THING. SLGT CHC WL LIKELY SNEAK INTO ZFP ERN ZNS ONLY...PENDING COLLAB W/ NEIGHBORING OFFICES. HTS XTND...FRI NGT-THU... SPENT THE MRNG W/ AN HS STUDENT...AND COMMENTING THAT THE UPPER LEVEL PATTERN...AS WELL AS VSBL STLT IMGRY...LOOK MORE REMINISCENT OF APR THAN MID JUL...BUT THEN AGAIN THIS HAS NOT BEEN AN AVG YR WX WISE HAS IT? ON FRI NGT XPCTG TO SEE THE CD FNT ABUTTING THE CST...PCPN TO HV ENDED AND SKIES TO BE IMPROVING. WINDS NEVER MAKE IT ARND TO NW...BUT NONETHELESS DRIER AIR WL INFILTRATE THE RGN. ITS PRETTY RARE TO USE THE PHRASE GOOD SLEEPING WX IN JUL...BUT IT SHOULD BE QUITE PLEASANT. TEMP WISE STILL NOT LOOKING AT ANY 90 DEG TEMPS THRU THE MID PART OF NEXT WK. REALLY...IF YOU LOOK OUT TO 240 HRS OF MRF...N AMERICA GNRLY STAYS LOCKED IN THE WRN RDG/ERN TROF PTTN THAT HAS BEEN DOMINANT FOR SO LONG. WL PUT IN LOW CHC POPS FOR AFTN/EVE CONVECTION MON-THU. WOODY .LWX... DC...FLOOD WATCH FOR TONIGHT FOR ZONE DCZ001. MD...FLOOD WATCH FOR TONIGHT FOR ZONES MDZ002>007...MDZ009>011... MDZ013>014. VA...FLOOD WATCH FOR TONIGHT FOR ZONES VAZ021...VAZ025>031... VAZ036>042...VAZ050>054. WV...FLOOD WATCH FOR TONIGHT FOR ZONES WVZ048>055.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-110800- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 222 PM EDT THU JUL 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS OUTLOOKED PORTIONS OF CENTRAL VIRGINIA AND PENDLETON COUNTY WEST VIRGINIA AS HAVING A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND THIS EVENING. THE MAIN THREAT WITH STORMS THAT DEVELOP WILL BE DAMAGING WINDS IN EXCESS OF 57 MPH. A FLOOD WATCH IN EFFECT FOR ALL COUNTIES EXCEPT FOR NORTHERN PIEDMONT AND SOUTHERN MARYLAND. SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. HEAVY RAINFALL FROM THESE STORMS MAY CAUSE FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ABW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
416 PM EDT THU JUL 10 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0152 PM SUMMIT POINT WV TORNADO
07/09/03 JEFFERSON SURVEYED BY NWS SURVEY
TEAM. F0 ON THE FUJITA
SCALE...70 MPH WIND
MAX...75 YARDS AVERAGE
WIDTH. THE TORNADO WAS ON
THE GROUND FOR 4
MILES...AND PRODUCED
DAMAGE TO
TREES...OUTBUILDINGS AND
STRUCTURES.VAZ039-051-102245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 544 PM EDT THU JUL 10 2003 ...STRONG THUNDERSTORM OVER NORTHERN MADISON COUNTY... AT 544 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES WEST OF FORDSVILLE...MOVING NORTHEAST AT 20 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF CULPEPER WILL BE AFFECTED BY THIS STORM THROUGH 645 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
VAZ041-102330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 610 PM EDT THU JUL 10 2003 ...SEVERE WEATHER POSSIBLE IN FAUQUIER COUNTY AFTER 645 PM... AT 610 PM...DOPPLER RADAR INDICATED A THUNDERSTORM WITH A POSSIBLE TORNADO MOVING THROUGH CULPEPER COUNTY. IF THIS STORM CONTINUES TO MAINTAIN INTENSITY IT MAY AFFECT FAUQUIER COUNTY AFTER 645 PM. RESIDENTS IN FAUQUIER COUNTY SHOULD PAY ATTENTION TO THE WEATHER AND BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. MANNING
MDZ016-VAZ041-052-057-110015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 714 PM EDT THU JUL 10 2003 AT 714 PM EDT...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 26 MILES SOUTHWEST OF WARRENTON TO 4 MILES NORTHWEST OF WEEDONVILLE...MOVING NORTHEAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL AND GUSTY WINDS...AND VERY HEAVY RAIN. DOPPLER RADAR IS ALSO INDICATING STRONG ROTATION IN SEVERAL STORMS...AND THE ENVIRONMENT APPEARS FAVORABLE FOR TORNADOES. RESIDENTS IN FAUQUIER...PRINCE WILLIAM...KING GEORGE...AND CHARLES COUNTIES SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. ROGOWSKI
MDZ002-VAZ021-025>027-037-WVZ048>051-054-055-110030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 725 PM EDT THU JUL 10 2003 AT 7:25 PM...DOPPLER RADAR INDICATED A LINE OF STRONG TO SEVERE THUNDERSTORMS OVER CENTRAL WEST VIRGINIA MOVING EAST AT 30 MILES PER HOUR. THIS LINE WILL AFFECT WESTERN MARYLAND...THE EASTERN PAN HANDLE OF WEST VIRGINIA...AND WESTERN NORTHERN VIRGINIA BETWEEN 8:00 PM AND 10:00 PM. DAMAGING WINDS...SMALL HAIL...AND VERY HEAVY RAIN ARE POSSIBLE FROM THESE STORMS. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. ROGOWSKI
The Sterling radar (KLWX), 85 km away, was scanning. The volume nearest the first event began at 00:30 UTC.
3 thunderstorm wind, 1 lightning. Local standard time, as filed.
Trees were downed.
A tree was downed onto a house.
A home caught fire after being struck by lightning. The time was estimated.
Six trees were downed. A carport and a patio were damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368645, 5368646, 5368647, 5368648.